Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 238, NWS Norman, OK

May 26, 2002Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 26, 2002, 8:01 PM CDT for Harper County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 8:01 PM CDT (01:01 UTC)
Expired
May 26, 2002, 8:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:35 PM CDTThunderstorm Wind 52 EBuffalo, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 1.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 270101
SVROKC
OKC059-270145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 845 PM CDT

* AT 800 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES WEST OF ROSSTON...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE...ROSSTON AND
  SELMAN

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OVER 60 MPH IS LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3701 10006 3661 10003 3663 9936 3701 9952

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 26, 2:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT SUN MAY 26 2002

THE NEXT FEW DAYS ARE SHAPING UP TO BE RATHER WET ACROSS PARTS OF
OK. WITH A MOIST BOUNDARY LAYER IN PLACE AND A RELATIVELY FAVORABLE
VERTICAL THERMAL PROFILE FOR SHOWER AND THUNDERSTORM DEVELOPMENT,
ONLY MODEST LIFTING WILL BE NECESSARY TO GENERATE RAIN. THE FIRST
EPISODE COMES TONIGHT AS STORMS THAT FORM ON THE NM-TX DRYLINE ARE
EXPECTED TO DRIFT ACROSS THE PANHANDLE AND INTERSECT THE LOW-LEVEL
JET OVERNIGHT IN WESTERN OK. AN MCS MAY EVOLVE, MOST LIKELY OVER NW
OK AND MOVE ACROSS THE NORTHERN HALF OF THE STATE LATE TONIGHT. THEN
BY MONDAY AFTERNOON/EVENING, THE UPPER LOW, INDICATED IN W/V OVER
SOUTHERN CA EARLY THIS AFTERNOON, WILL BRING SYNOPTIC SCALE LIFT TO
GENERATE SHOWERS AND STORMS IN THE WEST THAT SHOULD AGAIN SPREAD
EAST DURING THE EVENING AND NIGHT.

MODEL FORECASTS HAVE BEEN QUITE CONSISTENT IN FORECASTING THIS UPPER
LOW TO CUT-OFF FROM THE MAIN FLOW OVER OK MONDAY NIGHT AND MEANDER
ACROSS THE STATE INTO THURSDAY. THUS, POPS REMAIN IN THE FORECAST
FOR ALL AREAS THROUGH WEDNESDAY, WITH THURSDAY BEING THE TRANSITION
DAY. ALTHOUGH PERIODS BEYOND THURSDAY ARE DRY, THE EXIT OF SYSTEMS
LIKE THIS OFTEN IS NOT WELL FORECAST BY NUMERICAL MODELS.

FCSTID =09
OKC   66  80  67  76 /  40  50  40  40
HBR   65  83  66  77 /  50  40  50  40
SPS   67  84  67  80 /  40  40  40  40
GAG   63  82  63  76 /  70  40  70  40
PNC   65  80  66  76 /  60  70  50  40
DUA   66  82  67  77 /  20  40  40  40

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:43 PM CDTSevere Thunderstorm WarningOUNEllis47 min
May 26, 10:44 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
May 27, 7:17 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
May 27, 8:00 AM CDTSevere Thunderstorm WarningOUNNoble, Payne45 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningOUNWoods33 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningOUNWoodward44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.